Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 16, 2021, 6:37 PM EDT for 7 counties in North Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2021, 6:37 PM EDT (22:37 UTC)
- Expired
- Aug 16, 2021, 7:30 PM EDT
- In force
- 53 min
- Issued by
- NWS Raleigh, NC
- Hail
- 0.00 in
- Wind
- 30
Counties Durham County, NC, Franklin County, NC, Granville County, NC, Halifax County, NC, Person County, NC, Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
980
WWUS82 KRAH 162237
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT Mon Aug 16 2021
NCZ007>011-024>027-041-162330-
Nash NC-Franklin NC-Vance NC-Durham NC-Person NC-Warren NC-Wake NC-
Halifax NC-Granville NC-Orange NC-
637 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Person, Vance,
Warren, eastern Orange, Granville, northwestern Halifax, north
central Wake, Durham and northern Franklin Counties through 730 PM
EDT...
At 633 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seaboard to near Durham. Movement was
north at 25 mph.
HAZARD...Winds in excess of 30 mph and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Street flooding is possible.
Locations impacted include...
Durham, Chapel Hill, Roanoke Rapids, Henderson, Oxford, Roxboro,
Hillsborough, Creedmoor, Louisburg and Warrenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms produced a wind gust of 37 mph as it passed over
Raleigh Durham International Airport. If outdoors, consider seeking
shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3651 7790 3648 7764 3641 7755 3634 7759
3631 7757 3632 7744 3629 7741 3589 7907
3631 7915 3654 7914 3654 7790
TIME...MOT...LOC 2233Z 170DEG 20KT 3642 7739 3599 7903
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
GIHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 16, 3:50 PM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 16, 3:50 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 350 PM EDT Mon Aug 16 2021 .SYNOPSIS... Deep southerly flow along the western periphery of a strong, subtropical ridge centered off the coast Carolinas, will keep very moist air over the region. Remnants of Tropical storm Fred will track slowly north along the spine of the southern Appalachians through early Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 350 PM Monday... The deep southerly flow between the offshore subtropical ridge and the trough over the MS Valley will continue to funnel very moist air into the Carolinas, with PWATs ~2.0", which is +2 to +3 S.D. above normal. The scattered(NE coastal plain) to numerous(SW Piedmont)showers and storms are concentrated within the higher PWAT air centered across SC and extending slightly into southern/southwestern NC. Storms are moving at a steadier pace today, which should mitigate the already low flooding threat. Ongoing convection will wane while also drifting north/northwest after sunset. Fred will continue to move north overnight and will reach the southern Appalachians by daybreak. Models indicate that the enhanced tropical moisture plume associated with Fred's remnants will likely be approaching our southwestern door step by daybreak Tuesday, and with it possibly some renewed rain chances across the far southern/western zones during the predawn hours. Lows ranging from upper 60s north to lower/mid 70s south. && .SHORT TERM /TUESDAY and TUESDAY NIGHT/... As of 350 PM Monday... The weakening remnants of Fred will track north through the NC mtns Tuesday afternoon through Tuesday night. Renewed, strong moisture transport, aided by a strong orographic lift on the lee-ward side of the mountains will lead to periods of showers with some daytime enhancement of some thunderstorms across the area. Thanks to the strong sub-tropical ridge just off the NC coast, models have been consistent in showing a sharp west-east gradient in rainfall across central NC; ranging from 1 to 2 inches across the western Piedmont counties to less than a quarter of an inch across the coastal plain counties. Given that the rainfall over the past few days has been hit and miss, antecedent hydrological conditions are still rather dry and the western Piedmont counties should be more than able to take on the expected 1 to 2 inches, especially since the rain will be intermittent over the 24 hour period. While some minor urban flooding is possible over the Triad, there are no plans for any Flood Watches at this time. Additionally, close proximity to Fred's stronger low-level wind field will provide some favorable low-level kinematics to support some rotation within any strong updrafts that develop in what should largely be a weakly unstable airmass in place across western NC. East of the Triad, convective rain chances will largely be diurnally driven with some lingering low rain chances Tuesday night. Highs Tuesday ranging from upper 70s/near 80 NW to mid/upper 80s east. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 207 PM Monday... Remnant moisture and weak forcing associated with TC Fred will move through western NC early Wednesday, resulting in one more day of increased precip chances across mainly the western half of the forecast area. In its wake, Bermuda high pressure will once again set up (albeit only for a brief time) with a return of diurnally driven weak convection. Decent agreement among today's guidance in showing a low moving through the lower Great Lakes and into the Mid Atlantic on Friday, flattening the ridge in the process and bringing an increased chance of showers and storms late in the week as the associated trough moves through the Piedmont. Ridging should return to the southeast Saturday into Monday, with light northwesterly flow aloft across NC. Daily shower/thunderstorm chances tied to the presence of a lee trough are expected this weekend into early next week. Temperatures during the period will be within a few degrees of normal (below normal in the Triad Wednesday given cloud cover and precip chances). Highs in the mid/upper 80s', lows in the upper 60s/lower 70s. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... As of 155 PM Monday... Through 06Z Tuesday: Any lingering sub-VFR ceilings left-over from this morning's widespread LIFR stratus and fog layer will lift to low end VFR shortly after 18z. Though not as widespread as yesterday, scattered shower and storms moving north-northwest through the area may result in a brief period of sub-VFR conditions through the late afternoon and early evening. Convection should diminish after sunset with another round of LIFR to MVFR conditions in stratus developing between 06 to 12z Tuesday with models indicating less in the way of fog restrictions. Renewed strong moisture transport associated with remnants of Fred moving slowly north up the spine of the Appalachians will lead to slow improvement/lifting of the sub-VFR ceilings at KINT and KGSO during the day on Tuesday. These TAF sites will also have the highest chance of intermittent rain and associated sub-VFR conditions through the day. At the remaining TAF sites, ceilings should lift to VFR between 12 to 15, with scattered rain chances by the early afternoon. After 18Z Tuesday: Rain chances with periods of sub-VFR conditions will remain high across the area through Wednesday as the weakening remnants of Fred moves north through the mid-Atlantic region. Lower, diurnally driven rain chances return by Thursday and will continue into the weekend. Sub-VFR conditions from fog/low stratus will be possible each morning. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/NP NEAR TERM...CBL SHORT TERM...CBL LONG TERM...Leins AVIATION...CBL
Hazardous weather outlook, Aug 16, 3:57 PM EDT, 2 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 357 PM EDT Mon Aug 16 2021 NCZ007-021>025-038>040-073>076-083>085-172000- Person-Forsyth-Guilford-Alamance-Orange-Durham-Davidson-Randolph- Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland- 357 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Locally heavy downpours and flooding will be possible in scattered to locally numerous thunderstorms today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Locally heavy downpours and flooding, will be possible in scattered to locally numerous thunderstorms on Tuesday. Additionally, an isolated strong to severe storm is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ008>011-026>028-041>043-077-078-086-088-089-172000- Granville-Vance-Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston- Wilson-Harnett-Wayne-Hoke-Cumberland-Sampson- 357 PM EDT Mon Aug 16 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 16, 3:56 PM EDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Raleigh NC
356 PM EDT Mon Aug 16 2021
NCZ022-023-038>040-073>076-162100-
Guilford NC-Stanly NC-Lee NC-Chatham NC-Alamance NC-Randolph NC-
Davidson NC-Montgomery NC-Moore NC-
356 PM EDT Mon Aug 16 2021
...Strong thunderstorms with heavy rain will impact portions of
southern Alamance, northwestern Moore, Davidson, Montgomery,
Randolph, Stanly, southern Guilford, Lee, and western Chatham
Counties through 500 PM EDT...
At 355 PM EDT, Doppler radar was tracking strong thunderstorms
extending from 7 miles west of Pittsboro to 7 miles north of Plyler.
Movement was northwest at 25 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Street flooding is possible.
Locations impacted include...
High Point, Burlington, Asheboro, Lexington, Albemarle, Graham,
Randleman, Troy, Carthage and Siler City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm.
&&
LAT...LON 3550 8030 3551 8018 3558 8021 3568 8033
3572 8033 3574 8046 3584 8048 3583 8043
3585 8042 3585 8039 3588 8041 3609 7930
3535 7929 3518 8024 3519 8024 3521 8025
3517 8035 3518 8037 3516 8046 3518 8051
TIME...MOT...LOC 1955Z 153DEG 23KT 3573 7931 3548 8029
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GIHSpecial weather statement, Aug 16, 5:05 PM EDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Raleigh NC
505 PM EDT Mon Aug 16 2021
NCZ021>023-038-039-162200-
Guilford NC-Alamance NC-Forsyth NC-Randolph NC-Davidson NC-
505 PM EDT Mon Aug 16 2021
...Strong thunderstorms with heavy rain will impact portions of
Alamance, Forsyth, northern Davidson, northern Randolph and Guilford
Counties through 600 PM EDT...
At 504 PM EDT, Doppler radar was tracking strong thunderstorms
extending from 7 miles southeast of Graham to near Cooleemee.
Movement was north at 15 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Street flooding is possible.
Locations impacted include...
Greensboro, Winston-Salem, High Point, Burlington, Lexington, Graham,
Thomasville, Kernersville, Clemmons and Mebane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3614 8044 3622 8043 3626 8045 3624 7926
3592 7927 3580 8047 3584 8048 3583 8046
3585 8042 3585 8039 3588 8042 3589 8037
3593 8037 3596 8038 3599 8042 3601 8042
3606 8046 3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2104Z 177DEG 13KT 3598 7930 3583 8046
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GIHSpecial weather statement, Aug 16, 5:07 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Mon Aug 16 2021
NCZ023-024-040-076-162145-
Lee NC-Chatham NC-Alamance NC-Orange NC-
507 PM EDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of southern Alamance,
southwestern Orange, northwestern Lee and Chatham Counties through
545 PM EDT...
At 506 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pittsboro, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Street flooding is possible.
Locations impacted include...
Pittsboro, Siler City, Carrboro, Goldston, Snow Camp, Harpers
Crossroads, Sutphin, Bynum, Cumnock and Hasty.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.
&&
LAT...LON 3593 7908 3554 7908 3553 7953 3579 7954
3589 7954
TIME...MOT...LOC 2106Z 181DEG 16KT 3563 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GIHSpecial weather statement, Aug 16, 5:35 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
535 PM EDT Mon Aug 16 2021
NCZ024>027-040>042-162230-
Nash NC-Johnston NC-Chatham NC-Franklin NC-Durham NC-Wake NC-
Orange NC-
535 PM EDT Mon Aug 16 2021
...Strong thunderstorms with heavy rain will impact much of the
Triangle region including portions of Nash, Orange, Wake, Johnston,
Chatham, Durham and southern Franklin Counties through 630 PM EDT...
At 534 PM EDT, Doppler radar was tracking strong thunderstorms
extending from near Clayton to near Pittsboro. Movement was north at
15 mph.
HAZARD...Winds in excess of 30 mph, frequent lightning and heavy
rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. STreet flooding is possible.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Pittsboro, Wake
Forest, Garner, Carrboro and Zebulon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3607 7866 3602 7855 3607 7854 3606 7807
3571 7832 3570 7918 3607 7917
TIME...MOT...LOC 2134Z 187DEG 15KT 3571 7846 3574 7910
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GIHSpecial weather statement, Aug 16, 6:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
637 PM EDT Mon Aug 16 2021
NCZ007>011-024>027-041-162330-
Nash NC-Franklin NC-Vance NC-Durham NC-Person NC-Warren NC-Wake NC-
Halifax NC-Granville NC-Orange NC-
637 PM EDT Mon Aug 16 2021
...Strong thunderstorms will impact portions of Person, Vance,
Warren, eastern Orange, Granville, northwestern Halifax, north
central Wake, Durham and northern Franklin Counties through 730 PM
EDT...
At 633 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Seaboard to near Durham. Movement was
north at 25 mph.
HAZARD...Winds in excess of 30 mph and brief heavy rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Street flooding is possible.
Locations impacted include...
Durham, Chapel Hill, Roanoke Rapids, Henderson, Oxford, Roxboro,
Hillsborough, Creedmoor, Louisburg and Warrenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms produced a wind gust of 37 mph as it passed over
Raleigh Durham International Airport. If outdoors, consider seeking
shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3651 7790 3648 7764 3641 7755 3634 7759
3631 7757 3632 7744 3629 7741 3589 7907
3631 7915 3654 7914 3654 7790
TIME...MOT...LOC 2233Z 170DEG 20KT 3642 7739 3599 7903
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:20 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 115 min |
| Aug 16, 3:56 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Montgomery, Randolph, Stanly | 64 min |
| Aug 16, 4:45 PM EDT | Areal Flood Advisory | RAH | Alamance, Chatham, Davidson, Guilford, Lee, Montgomery and 3 more | 2 hr |
| Aug 16, 5:05 PM EDT | Special Weather Statement | RAH | Alamance, Forsyth, Guilford | 55 min |
| Aug 16, 5:07 PM EDT | Special Weather Statement | RAH | Chatham | 38 min |
| Aug 16, 5:35 PM EDT | Special Weather Statement | RAH | Durham, Orange, Wake | 55 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.